I have been taking Lovastatin now going on 2 years.Shortly after starting this drug for high cholestrol I started having discomfort and weakness in my legs,and now my arms.I also am extremely tired all the time.I asked my doctor several times and exspressed my concern as all this started after begining lovastatin.I also have pains and cramps I have been tested for to see I have had a bloodclot or blockage these test said no.I saw yesterday on National news that the FDA had a warning on this drug.Should I stop the lovastatin and does this sound like muscle deterioration to you? Thanks ps my cholestrol at present is normal.
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.
Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.
There are several causes for muscle cramps and muscle fatigue. Muscle cramps are not an uncommon manifestation of a systemic viral illness, however, this seems less likely since you don't have other symptoms of a viral infection and this has been going on for a while. Muscle cramps may be due to myopathy. A myopathy is basically a generic term for a muscle problem. Myopathies can be inflammatory, as is the case with a disorder called polymyositis, inclusion body myositis, or dermatomyositis. Also, there are genetic myopathies, of which there are several, each with its own characteristics and features. Finally, and probably most commonly, metabolic causes such as thyroid problems or low potassium can be the cause of muscle cramping. The latter 2 can be diagnosed with simple blood tests.
However, since you are on a statin, it is usually presumed that the muscle cramps may be due to the medication. Muscle symptoms may occur in up to 18% of patients taking the medication. In some cases, it can be severe. Risks of the muscle pains can be due to underlying conditions (liver/kidney disease, diabetes, hypothyroidism, and/or genetics/metabolism. Other factors may include interfering medications/toxins such as antibiotics or alcohol). Treatment depends on symptoms and CK levels. If CK is normal, typically reassurance is all that is required. If the CK is elevated and symptoms tolerated, the medication can be continued. But if CK levels are very elevated and/or if symptoms are not tolerable, the medication should be discontinued. Once CK levels normalize, another statin can be tried or a lower dose of the same statin. (These are all under the guidance of your prescribing physician and also with appropriate blood work including liver enzymes, kidney function testing, muscle enzymes, etc).
Any change in the statin will need to be discussed with your prescribing physician. I suggest you discuss your concerns with him/her.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.